Toxic epidermal necrolysis (TEN) is an acute, life-threatening muco-cutaneous disease, often induced by drugs. It is characterized by muco-cutaneous erythematous and purpuric lesions, flaccid blisters which erupt, causing large areas of denudation. The condition can involve the genitourinary, pulmonary and, gastrointestinal systems. Because of the associated high mortality rate early diagnosis and treatment are mandatory.
This article presents the case of a sixty-six years old male patient, known to have cirrhosis, chronic kidney failure, and diabetes mellitus. His current treatment included haemodialysis. He was hospitalized as an emergency to the Dermatology Department for erythemato-violaceous, purpuric patches and papules, with acral disposition, associated with rapidly spreading erosions of the oral, nasal and genital mucosa and the emergence of flaccid blisters which erupted quickly leaving large areas of denudation. Based on the clinical examination and laboratory investigations the patient was diagnosed with TEN, secondary to carbamazepine intake for encephalopathic phenomena. The continuous alteration in both kidney and liver function and electrolyte imbalance, required him to be transferred to the intensive care unit. Following pulse therapy with systemic corticosteroids, hydro-electrolytic re-equilibration, topical corticosteroid and antibiotics, there was a favourable resolution of TEN.
The case is of interest due to possible life-threatening cutaneous complications, including sepsis and significant fluid loss, in a patient with associated severe systemic pathology, highlighting the importance of early recognition of TEN, and the role of a multidisciplinary team in providing suitable treatment.